Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Grand Junction, CO

May 30, 2005Moffat County, Colorado; Daggett County, Uintah County, Utah

NWS Grand Junction, CO issued this severe thunderstorm warning at May 30, 2005, 12:26 PM MDT for Moffat County, Colorado; Daggett County, Uintah County, Utah. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2005, 12:26 PM MDT (18:26 UTC)
Expired
May 30, 2005, 1:15 PM MDT
In force
49 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

Counties Moffat County, CO, Daggett County, UT, Uintah County, UT

The radar

The Grand Junction radar (KGJX), 180 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 10:45 AM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 12:02 PM MDT, 24 minutes earlier.

Area forecast discussion, May 30, 12:02 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1202 PM MDT MON MAY 30 2005

UPDATED WATCHES/WARNINGS/ADVISORIES SUMMARY

...FLOOD WARNINGS AND WATCHES CONTINUE AS TEMPERATURES WILL REMAIN
ABOVE NORMAL. DETAILS ON ALL FLOOD WATCHES AND WARNINGS CAN BE FOUND
AT: WEATHER.GOV/GJT...

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
TODAY-TONIGHT: GFS AND NAM POINTING TO ACTIVE AFTERNOON AND EVENING
PERIOD AS UPPER LOW FILLS...PHASES WITH ANOTHER UPPER LEVEL LOW OVER
MT AND SWEEPS ACROSS THE CWFA DURING THE AFTERNOON AND INTO THE
EVENING HOURS. GFS A BIT FASTER THAN THE NAM THOUGH NO APPRECIABLE
DIFFERENCE BETWEEN MODEL SOLUTIONS OTHERWISE. DRY SLOT WORKS INTO THE
FOUR CORNERS TO LIMIT CONVECTION OVER THE SOUTHERN PORTION OF THE
CWFA EARLY IN THE DAY. HOWEVER...DRY MID-LEVEL INTRUSION WILL ENHANCE
INSOLATION OVER THE AREA SO THAT WHEN VORT LOBE ROTATES THROUGH THERE
SHOULD BE SUFFICIENT ENERGY TO GENERATE SCATTERED SHOWERS AND TSTMS.
DESPITE MODERATE SHEAR...LIMITED CAPE AND LIS OF -2 AT BEST PRETTY
WELL PRECLUDES POSSIBILITY OF SEVERE THUNDERSTORM OUTBREAK...HOWEVER
CANT RULE OUT SOME ISOLATED SEVERE CELLS DURING THE AFTERNOON AND
EVENING. INCREASED CLOUDS AND SHOWERS COMBINED WITH WEAK COLD FRONT
WILL INHIBIT HIGH TEMPS FOR MUCH OF THE CWFA. LATER TONIGHT...
DECREASING CLOUDS AND SHOWERS WILL BRING COOLER OVERNIGHT LOWS.

TUESDAY-TUESDAY NIGHT: DRIER AND MORE STABLE AIRMASS ON TUESDAY
MORNING SO WENT WITH DRY FORECAST BEFORE NOON. HOWEVER...RESIDUAL
MOISTURE COMBINED WITH DAYTIME HEATING AND WEAK PERTURBATIONS IN
NORTHWEST FLOW WILL GENERATE SCATTERED MOUNTAIN SHOWERS WITH ISOLATED
SHOWERS AT LOWER ELEVATIONS TUESDAY AFTERNOON/EVENING. STABILIZATION
LATE TUESDAY NIGHT WILL BRING AN END TO CONVECTION. TEMPERATURES WILL
REMAIN NEAR SEASONAL NORMS.

.LONG TERM (WEDNESDAY THROUGH MONDAY)...A TROUGH OF LOW PRESSURE
DEEPENS OVER THE GREAT BASIN THROUGH THIS PERIOD BEGINNING
WEDNESDAY AFTERNOON AS A COLD FRONT PUSHES INTO NE UTAH. THE TROUGH
WILL DEEPEN INTO THE WEEKEND BRINGING UNSETTLED CONDITIONS AND
COOLER TEMPERATURES. FOR THIS FORECAST PACKAGE...POPS HAVE BEEN
RAISED AND TEMPERATURES LOWERED. GFS GENERALLY FOLLOWED.  RAMEY

&&

.HYDROLOGY...AFTER COORDINATION WITH THE CBRFC AND EXAMINING RECENT
DATA...MUCH OF THE SNOW HAS MELTED AND WATER LEVELS HAVE DROPPED.
SNOW MELTING OFF THE UINTAS AND SCATTERED SHOWERS WILL CONTINUE TO
POSE CONCERNS FOR NORTHEAST UTAH. BUT THE THREAT OF ADDITIONAL
FLOODING FOR WESTERN COLORADO AND SOUTHEASTERN UTAH APPEARS
DIMINISHED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SEVERE THUNDERSTORM WATCH UNTIL 5 PM FOR ALL OF WESTERN
      COLORADO.
      FLOOD WATCH UNTIL 6 PM MDT MONDAY FOR ALL WESTERN COLORADO
           ZONES...EXCEPT 12 AND 14.
      FLOOD WARNING UNTIL 6 PM MDT MONDAY FOR VALLECITO CREEK AS
           WELL AS THE LA PLATA RIVER NEAR HESPERUS IN LA PLATA
           COUNTY...RIO BLANCO RIVER IN ARCHULETA COUNTY...AND THE
           ELK RIVER NEAR MILNER IN ROUTT COUNTY.

.UT...SEVERE THUNDERSTORM WATCH UNTIL 5 PM FOR EAST-CENTRAL AND
      NORTHEAST UTAH.
      FLOOD WATCH UNTIL 6 PM MDT MONDAY FOR SOUTHEAST UTAH.
      FLOOD WATCH UNTIL FURTHER NOTICE FOR NORTHEASTERN UTAH ZONES.
      FLOOD WARNING UNTIL FURTHER NOTICE FOR ASHLEY CREEK AND THE
           DUCHESNE AND WHITEROCKS RIVERS IN UINTA COUNTY.

&&

NL/JOE/TAL
Hazardous weather outlook, May 30, 11:14 AM MDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1114 AM MDT MON MAY 30 2005

COZ001>014-017>023-UTZ023>025-027-311200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
1114 AM MDT MON MAY 30 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5:00 PM MDT...

...FLOOD WARNINGS AND WATCHES REMAIN IN EFFECT UNTIL 6 PM MDT...

THIS HAZARDOUS WEATHER OUTLOOK ALL OF WESTERN COLORADO AND EASTERN
UTAH WITH THE EXCEPTION OF SAN JUAN COUNTY UTAH.

.DAY ONE...TODAY AND TONIGHT...

THE RISK OF STRONG TO SEVERE THUNDERSTORMS EXISTS THROUGH LATE THIS
AFTERNOON. THE POTENTIAL OF LARGE HAIL...STRONG DAMAGING WIND AND
EVEN ISOLATED TORNADOES WILL EXIST AS A VIGOROUS UPPER LEVEL STORM
MOVES ACROSS UTAH AND COLORADO THROUGH THIS EVENING.

MEANWHILE...MANY RIVERS...STREAMS AND CREEKS WILL CONTINUE TO RUN
NEAR BANKFULL...WITH A FEW OVER-SPILLING THEIR BANKS DURING THE LATE
EVENING HOURS. FOR ALL THE LATEST WATCHES...WARNINGS OR ADVISORIES...
VISIT THE GRAND JUNCTION WEATHER SERVICE WEBSITE AT: WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE THREAT OF ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE ACTIVATED TODAY...THROUGH EARLY THIS
EVENING. SPOTTER SHOULD BE ON THE LOOK OUT FOR SEVERE THUNDERSTORMS
CAPABLE OR PRODUCING LARGE HAIL...STRONG DAMAGING WINDS AND
POSSIBLE TORNADOES.

UTZ022-028-029-311200-
CANYONLANDS/NATURAL BRIDGES-LA SAL AND ABAJO MOUNTAINS-
SOUTHEAST UTAH-
1114 AM MDT MON MAY 30 2005

...FLOOD WARNINGS AND WATCHES REMAIN IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL OCCUR THROUGH LATE THIS AFTERNOON.
ISOLATED STORMS COULD PRODUCE STRONG WIND GUSTS.

MEANWHILE...MANY RIVERS...STREAMS AND CREEKS WILL BE RUNNING NEAR
BANKFULL WITH A FEW OVER-SPILLING THEIR BANKS DURING THE LATE EVENING
HOURS. VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE FOR
FURTHER INFORMATION AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
OVER THE MOUNTAINS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED OVER SAN JUAN COUNTY UTAH
THIS AFTERNOON AND EVENING. HOWEVER...SPOTTERS ARE ENCOURAGED TO
REPORT ANY FLOODING ALONG RIVERS...STREAMS AND CREEKS...OR UNUSUAL
THUNDERSTORM ACTIVITY.

DJN/TAL/NL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:33 AM MDTSevere Thunderstorm WarningGJTMoffat47 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.